Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS Mobile, AL

March 22, 2022Baldwin County, Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 22, 2022, 7:11 PM CDT for Baldwin County, Mobile County, Washington County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2022, 7:11 PM CDT (00:11 UTC)
Expired
Mar 22, 2022, 8:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:08 PM CDTTornado WatchSPC7 hr
Mar 22, 7:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
3.7
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS54 KMOB 230011
SVRMOB
ALC003-097-129-230100-
/O.NEW.KMOB.SV.W.0056.220323T0011Z-220323T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
711 PM CDT Tue Mar 22 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Mobile County in southwestern Alabama...
  Northwestern Baldwin County in southwestern Alabama...
  South central Washington County in southwestern Alabama...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located over Mobile
  Regional Airport, or 7 miles west of Midtown Mobile, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola,
  Chunchula, Stockton, Gulfcrest, Axis, Calvert, Mount Vernon,
  Semmes, I65 And I165, Mobile Regional Airport, I65 And AL 158 and
  Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama. A Tornado Watch also remains in effect until 1100 PM CDT for
southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3062 8836 3124 8816 3116 8797 3115 8797
      3115 8795 3107 8777 3056 8823
TIME...MOT...LOC 0011Z 209DEG 51KT 3068 8825 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
2 follow-up statements
443 
WWUS54 KMOB 230029
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
729 PM CDT Tue Mar 22 2022

ALC003-097-129-230100-
/O.CON.KMOB.SV.W.0056.000000T0000Z-220323T0100Z/
Mobile AL-Baldwin AL-Washington AL-
729 PM CDT Tue Mar 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN MOBILE...NORTHWESTERN BALDWIN AND SOUTH CENTRAL
WASHINGTON COUNTIES...

At 728 PM CDT, a severe thunderstorm was located near I65 And AL 158,
or 5 miles west of Chickasaw, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Midtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola,
Chunchula, Stockton, Gulfcrest, Axis, Calvert, Mount Vernon, Semmes,
I65 And I165, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama. A Tornado Watch also remains in effect until 1100 PM CDT for
southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3074 8832 3124 8816 3107 8777 3066 8814
TIME...MOT...LOC 0028Z 212DEG 36KT 3079 8817 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
966 
WWUS54 KMOB 230036 RRA
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
736 PM CDT Tue Mar 22 2022

ALC003-097-129-230100-
/O.CON.KMOB.SV.W.0056.000000T0000Z-220323T0100Z/
Mobile AL-Baldwin AL-Washington AL-
736 PM CDT Tue Mar 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN AND SOUTH CENTRAL
WASHINGTON COUNTIES...

At 735 PM CDT, a severe thunderstorm was located 4 miles northwest of
Satsuma, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Saraland, Satsuma, Creola, Chunchula, Stockton, Axis, Mount Vernon,
Calvert, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama. A Tornado Watch also remains in effect until 1100 PM CDT for
southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3084 8826 3124 8816 3116 8797 3115 8797
      3115 8795 3107 8777 3077 8804
TIME...MOT...LOC 0035Z 208DEG 49KT 3088 8812 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 7:04 PM CDT, 7 minutes earlier.

Area forecast discussion, Mar 22, 7:04 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
704 PM CDT Tue Mar 22 2022

.AVIATION...
00Z issuance...MVFR to IFR cigs will continue to lower to IFR at
all sites over the next hour or two as thunderstorms move across
the TAF sites from west to east. These storms should move across
the TAF sites at the greatest concentration between 03-07z with
reduced vsbys in heavy rainfall. Strong wind shear will also
prevail ahead of the frontal passage. Low cigs and scattered
showers will linger for a few hours behind the front. IFR cigs
should prevail in the post frontal environment through mid morning
before gradually scattering out and becoming VFR.

Strong southwest winds will also continue ahead of the front
sustained around 20 kts with gusts between 30-35kts. Winds will
veer westerly in the low levels behind the front and diminish in
intensity. /JLH

&&

.PREV DISCUSSION... /issued 343 PM CDT Tue Mar 22 2022/

NEAR TERM UPDATE /Now Through Wednesday/...Tornado Watches have been
issued for portions of SE MS and inland SW AL through 7PM CDT due
to the onset of an initial convective line ahead of the main
Quasi-Linear Convective System (QLCS) convective line moving into
central MS and south central LA. Additional Tornado Watches will
be issued later today as the main convective line approaches our
forecast area from the west and spreads eastward. There remains a
Moderate Risk of severe storms in the current Tornado Watch boxes,
with an Enhanced Risk of severe storms as far east of a line from
Camden AL to Mobile AL. A Slight Risk of severe storms continues
for the remainder of the forecast area tonight. Winds will remain
strong and a Wind Advisory remains in effect. Also, with the
strong onshore flow along with a very rough surf, a High Risk of
Rip currents, a High Surf Advisory, and a Coastal Flood Advisory
for some very minor flooding issues remain in effect. Not
anticipating enough rainfall at this time to warrant a Flash Flood
Watch as most of the heavy rainfall with the previous event was
more to the east of the area where heaviest rainfall is expected
with this event. Still, localized flash flooding could be
possible, mainly for our northwestern counties.

Currently, the upper low pressure area is centered over eastern
Nebraska, and will continue to drift very slowly to the northeast
through Wednesday with a large north-south oriented upper trough
extending south from the low into Texas. This pattern will result
in a diffluent upper level flow across the southeast CONUS
through tonight. At the surface, a warm front had moved well
inland as a cold front approaches from the west. The cold front is
expected to sweep east across our area tonight. Out to the east
ahead of this front, a 55 to 65 knot low-level jet will move over
SE MS and SW AL this afternoon. The main QLCS convective line is
expected to gradually propagate eastward through our forecast area
this evening through the very early predawn hours Wednesday
morning. Ascent out to the east of the QLCS resulting from the
divergence aloft will allow for some discrete thunderstorms to
develop across the watch area the remainder of the afternoon
through the evening hours across the forecast area. Convection
Allowing Models (CAM's) indicate MLCAPE around 1500 to 2000 J/KG
early this afternoon over parts of SE MS and SW AL that will
spread eastward through the evening hours. Deep-layer shear is
forecast to strengthen through the course of the day and into this
evening as the low-level jet slides eastward across the area.
This low level jet will likely be a key component for today and
tonight's severe weather event. With the instability and strong
low level jet noted above, and 0-3KM SRH reaching upwards to
400-550 M2/S2 across much of the area, these more discrete cells
will have to be monitored for supercell development and tornado
potential this afternoon and evening. While there are a few
limiting factors, the low-level shear environment is impressive,
and will support strong tornadoes. SPC indicates that an EF3+
tornado will not be out of the question across the Moderate Risk
area.

This evening, instability decreases slightly with the loss of
daytime heating, but still enough instability and low level flow
to result in potentially severe wind gusts (and isolated tornado
potential) with the QLCS as it moves across the area tonight. The
stronger storms will also present the risk of large hail with mid
level lapse rates around 6.5 C/KM. Also, with the possibility of
training cells, water issues may be realized over poor drainage
areas, especially over the northwestern portions of our forecast
area. Storms end from west to east across the area late tonight
with only a few lingering showers over extreme eastern portions of
the forecast early on Wednesday. The western two-thirds of the
forecast area will be rain-free by Wednesday morning.

Lows tonight in the low to mid 60s, but cooler air filtering in
late over the western half of the forecast area may bring some low
to mid 50s possible by daybreak Wednesday. Highs a little cooler
on Wednesday in the wake of the front, with highs dropping to the
upper 60s over the western half of the forecast area, but
remaining in the low to mid 70s over the eastern half of the
forecast area. /22

SHORT TERM /Wednesday night Through Friday night/...Long-wave
upper level trof axis over east Texas Wednesday night pivots
eastward over the deep south Friday morning. At the surface, a
large low pressure system ejects northeast across the upper Mid-
West with a nose of Gulf surface high advancing across the Gulf
coast. This brings a west to east surge of drier air across the
deep south during the short term. Since no precipitation in the
forecast, the forecast shifts to temperatures. Nights cool with
lower to mid 40s along and north of I-10 and upper 40s to lower
50s coastal sections. Highs look to be 3 to 6 degrees below
climatology, primarily ranging from 67 to 72 Thursday and Friday.
/10

&&

.EXTENDED TERM /Saturday Through Tuesday/...Long wave upper trof
axis continues east to off the Mid-Atlantic coast over the
weekend. A high level northwest flow sets up over the region with
the potential of higher based moisture caught up in the flow aloft
resulting in a potential mix of sun and thin cirrus. Environmental
moisture too dry for rain over the weekend though. Lows start off
cool but days pleasant.

By Monday and Tuesday, with surface high pressure migrating to the
east of the area, a transition to southerly flow and better Gulf
moisture off the Gulf suggests temperatures will reflect a
moderating trend with highs in the upper 70s to lower 80s over the
interior to mid 70s coast. Overnight lows back into the mid 50s
interior to upper 50s to lower half of the 60s by Tuesday AM.
Next chance of rain looks to hold off until just beyond the end
of the medium range. Plenty of time to fine tune. /10

&&

.MARINE...Strong onshore flow continues over all marine zones
ahead of a potent storm system approaching from the west. A Small
Craft Advisory remains in effect for all bays/sounds through
tonight, and for the Gulf through Wednesday afternoon. The
potential for some gusts to near gale force are possible. Seas
have built to 7 to 10 feet over the Gulf, and waves in the
bays/sounds are now 2 to 3 feet, and remain elevated through
Wednesday morning before gradually subsiding. As the system and
associated cold front approaches and moves over all marine waters
tonight, strong to possibly severe thunderstorms will be possible.
Erratic gusty winds and also waterspouts are possible in strong
to severe storms that develop. A moderate west to northwest flow
will then follow in the wake of the system from mid to late week.
/22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CDT tonight for ALZ051>060-261>266.

     Coastal Flood Advisory until 9 PM CDT this evening for
     ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until midnight CDT Wednesday night for ALZ265-
     266.

FL...Wind Advisory until midnight CDT tonight for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until midnight CDT Wednesday night for FLZ202-
     204-206.

MS...Wind Advisory until midnight CDT tonight for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 4 PM CDT Wednesday for GMZ650-655-670-
     675.

     Small Craft Advisory until 6 AM CDT Wednesday for GMZ630>636.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Mar 22, 6:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LISMAN                  32.17N 88.28W
03/22/2022                   CHOCTAW            AL   PUBLIC

            REPORTS OF DOWNED POWER LINES AND TREES IN
            THE LISMAN AREA. PHOTOS WERE ALSO RELAYED
            VIA SOCIAL MEDIA OF DAMAGE TO A MANUFACTURED
            HOME. TIME ESTIMATED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:05 PM CDTTornado WarningMOBClarke, Washington19 min
Mar 22, 7:09 PM CDTTornado WarningMOBClarke36 min
Mar 22, 7:31 PM CDTTornado WarningMOBBaldwin, Clarke, Monroe10 min
Mar 22, 8:31 PM CDTSpecial Weather StatementMOBChoctaw29 min
Mar 22, 9:03 PM CDTSpecial Marine WarningMOB87 min
Mar 22, 9:28 PM CDTTornado WarningMOBBaldwin26 min
Mar 22, 10:06 PM CDTSpecial Weather StatementMOBChoctaw39 min
Mar 22, 10:26 PM CDTSevere Thunderstorm WarningMOBBaldwin49 min
Mar 22, 10:30 PM CDTSpecial Marine WarningMOB90 min
Mar 22, 10:31 PM CDTTornado WarningMOBBaldwin44 min
Mar 22, 11:09 PM CDTTornado Warning Tornado observedMOBBaldwin19 min
Mar 22, 11:22 PM CDTSpecial Marine WarningMOB83 min
Mar 22, 11:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile50 min
Mar 22, 11:40 PM CDTSpecial Weather StatementMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington and 1 more65 min
Mar 22, 11:45 PM CDTTornado WarningMOBClarke, Monroe, Wilcox28 min
Mar 22, 11:53 PM CDTSpecial Marine WarningMOB97 min
Mar 23, 12:07 AM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Mar 23, 12:34 AM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Mar 23, 12:40 AM CDTSpecial Marine WarningMOB95 min
Mar 23, 12:45 AM CDTSpecial Weather StatementMOBClarke, Conecuh, Escambia, Monroe, Wilcox45 min
Mar 23, 1:31 AM CDTSpecial Weather StatementMOBEscambia44 min
Mar 23, 1:55 AM CDTSpecial Marine WarningMOB65 min
Mar 23, 2:09 AM CDTSpecial Weather StatementMOBCovington51 min
Mar 23, 2:39 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia51 min
Mar 23, 2:46 AM CDTSpecial Marine WarningMOB59 min
Mar 23, 2:55 AM CDTTornado WarningMOBCovington25 min
Mar 23, 3:34 AM CDTSpecial Marine WarningMOB56 min
Mar 23, 3:43 AM CDTSpecial Marine WarningMOB62 min
Mar 23, 4:29 AM CDTSpecial Marine WarningMOB91 min
Mar 23, 9:51 AM CDTSmall Craft AdvisoryMOB6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.